California, 2004

Wildfire in California, March 25 to 28, 2004

March 25 to 28, 2004 · NWS SGX · 1 event in 1 county or zone

A prescribed burn spotted into the next canyon when temperatures rose, humidities dropped into the single digits and winds increased from the southwest. The fire raced up to the ridge line and burned a ski patrol shack at the top of Goldmine Peak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A prescribed burn spotted into the next canyon when temperatures rose, humidities dropped into the single digits and winds increased from the southwest. The fire raced up to the ridge line and burned a ski patrol shack at the top of Goldmine Peak. Both Bear Mountain and Snow Summit skiresorts were evacuated as a precaution. In all, 358 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 25, 8:30 AM PST, 5 hours earlier.

Area forecast discussion, Mar 25, 8:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
830 AM PST THU MAR 25 2004

.SYNOPSIS...A DEEP MARINE LAYER AND ONSHORE FLOW WILL CONTINUE
THROUGH FRIDAY AND CAUSE NIGHT AND MORNING LOW CLOUDS AND PATCHY FOG
WEST OF THE MOUNTAINS. LOCAL DRIZZLE WILL BE POSSIBLE FRIDAY MORNING
DUE TO A WEAK UPPER LEVEL TROUGH. OFFSHORE FLOW WILL DEVELOP OVER
THE WEEKEND AND BRING LOCALLY GUSTY WINDS THROUGH PASSES AND CANYONS
AND VERY WARM WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED THE ZONES AT 7 AM PST TO REMOVE THE DENSE FOG ADVISORY THAT
WAS ISSUED FOR THE SAN DIEGO COUNTY COAST AROUND 6 AM PST.

MARINE LAYER REMAINS AROUND 3500 TO 4000 FEET DEEP WITH
STRATOCUMULUS UP AGAINST THE COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS THIS MORNING. THE STRATOCUMULUS LAYER WAS NOT SOLID
ALLOWING ENOUGH OPEN AREAS FOR SOME PATCHY FOG.

LATEST MODELS CONTINUE TO INDICATE THE SHORTWAVE TROUGH THAT WILL
PASS THROUGH SOUTHERN CALIFORNIA ON FRIDAY WILL BE QUITE WEAK. SOME
INTERACTION WITH THE DEEP MARINE LAYER COULD WRING OUT A LITTLE
DRIZZLE OR LIGHT RAIN FRIDAY BUT NO SIGNIFICANT PRECIPITATION IS
EXPECTED. ANY MEASURABLE AMOUNTS SHOULD BE LESS THEN 5 HUNDREDTHS OF
AN INCH AND CONFINED TO WEST OF THE MOUNTAINS. THE SHORTWAVE SHOULD
BRING SOME GUSTY WINDS TO THE MOUNTAINS AND DESERTS.

OFFSHORE FLOW DEVELOPS BEHIND THE SHORTWAVE FRIDAY NIGHT INTO
SATURDAY ALTHOUGH REMAINING ONSHORE ALONG THE SAN DIEGO COUNTY COAST
UNTIL SUNDAY MORNING. STRONG NORTHWEST WINDS OVER THE OUTER COASTAL
WATERS BEHIND THE SHORTWAVE SHOULD KEEP A COASTAL EDDY IN PLACE AT
LEAST THROUGH SATURDAY MORNING. ANY EDDY SHOULD DISSIPATE BY LATE
SATURDAY AS THE OFFSHORE FLOW STRENGTHENS.

MEDIUM RANGE MODELS SHOW SOME DIFFERENCE ABOUT THE MIDDLE OF NEXT
WEEK WITH THE EUROPEAN MODEL SHOWING A CUT OFF LOW OFF THE CENTRAL
CALIFORIA COAST WHILE THE 00Z GFS MODEL SHOWS A WEAKER CUTOFF LOW
FURTHER SOUTH NEAR 30N ABOUT WEDNESDAY OF NEXT WEEK. THE GFS
INDICATES THIS SYSTEM MAY PICK UP SOME SUBTROPICAL MOISTURE WHICH
COULD BRING SOME PRECIPITATION LATE IN THE WEEK. HOWEVER...WITH THE
DISAGREEMENTS BETWEEN THE MEDIUM RANGE MODELS...WILL NOT GO WITH THE
GFS MODEL AT THIS TIME BUT KEEP PARTLY CLOUDY IN PLACE FOR NOW AND
WAIT AND SEE WHAT LATER MODELS DO.

NO FURTHER UPDATES ARE PLANNED AT THIS TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HORTON
Hazardous weather outlook, Mar 25, 6:00 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU MAR 25 2004

CAZ042-043-048-050-055>058-060>062-261400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

POSSIBLE GUSTY SANTA ANA WINDS BELOW PASSES AND CANYONS IN THE
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SUNDAY THROUGH MONDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
March 25, 1:30 PM PST to March 28, 6:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393393.